Akathisia Awareness Can Improve Patient Safety by Preventing Medication Harms

Wendy Dolin, Linda Stern and Kristina Kaiser (pictured from left) present akathisia information at the Washington, DC Psychotherapy Networker Symposium.

Wendy Dolin, Linda Stern and Kristina Kaiser (pictured from left) present akathisia information at the Washington, DC Psychotherapy Networker Symposium.

Akathisa Stories podcast logo

The informative Akathisia Stories podcast is co-produced by MISSD and Studio C.

Akathisia is an adverse drug effect that can cause suicide.

Akathisia is an adverse drug effect that can cause suicide.

Akathisia is a Medication-Induced Disorder that Can Precipitate Iatrogenic Death

MISSD recommends that people identify a medication buddy to help monitor for any unusual changes in thoughts or behavior whenever stopping, starting, or changing dosage or type of certain medications.”
— Wendy Dolin, MISSD Founder

CHICAGO, IL, UNITED STATES, March 24, 2024 /EINPresswire.com/ -- The Medication-Induced Suicide Prevention and Education Foundation in Memory of Stewart Dolin (MISSD) educated thousands of healthcare professionals about akathisia at the recent Psychotherapy Networker Symposium in Washington, DC. Akathisia--a medication-induced disorder associated with various commonly prescribed drugs--is often misdiagnosed, missed, and mistreated. Tragically, akathisia can precipitate self-harm, violence, and suicide.

"Our straightforward message and educational materials have been well received by clinicians at this week's symposium," said Wendy Dolin, MISSD founder. Today is also National Adverse Drug Event (ADE) Awareness Day, and it's important to recognize that akathisia-induced deaths are ADEs, and ADEs are the fourth leading cause of US deaths."

Dr. Linda Stern, a psychotherapist and MISSD board member, noted an increase in akathisia knowledge among mental healthcare professionals. "This year, many attendees already had some degree of akathisia understanding compared to last year. Several clinicians purposefully sought out MISSD to obtain educational materials for colleagues back home," said Stern. "It's gratifying to see we're making a positive difference in patient safety."

MISSD supports the American Society of Pharmacovigilance (ASP) efforts to use ADE awareness day to spark a national discussion over the ongoing tragedy of preventable ADEs. ASP encourages ADE victims to share their stories to help champion medication safety. Kristina Kaiser is one of many who have lost a family member to ADEs. Her teenage daughter, Natalie, died in 2013 after akathisia was misdiagnosed and the offending medication was wrongly increased.

"As a communications professional, it's painfully ironic to realize that simple, clear communication could have saved my child's life," said Kaiser. "I unknowingly witnessed symptoms of akathisia and serotonin toxicity shortly before Natalie's death. However, given that we were left uninformed about akathisia and the medication's risks, we were unable to identify symptoms and immediately seek appropriate medical care. Like most drug safety advocates, I share my family's avoidable loss so that others can be safer and better informed."

"MISSD recommends that people identify a medication buddy to help monitor for any unusual changes in thoughts or behavior whenever stopping, starting, or changing the dosage or type of certain medications," said Dolin. The foundation also encourages the public to see their informative public health videos and educational materials, take a free, accredited online course, and learn from others via the Akathisia Stories podcast.

Wendy Dolin
MISSD
email us here
Visit us on social media:
Facebook
Twitter
YouTube

Akathisia: In Their Own Words